This site is intended for health professionals only

Home / News / News in Brief / Epilepsy drug linked to development disorders

Epilepsy drug linked to development disorders


26 Jan 2015

Valproate medicines have been found to cause developmental disorders in up to 40% of children born to woman taking the drug during pregnancy.

The Medicines and Healthcare products Regulatory Agency (MHRA) has urged healthcare professionals to better inform those taking the drug of risks associated with it.

Information booklets are now available for patients and practitioners as well as stronger warnings concerning use during pregnancy on the packaging of the medicine.

Other side effects of valproate include hair loss, liver failure, tinnitus and hallucinations.
Director of MHRA’s vigilance and risk management of medicines division, Dr June Raine, said: “The warnings on the risks of valproate in pregnancy have been strengthened as we want to ensure that medical professionals inform women and girls of the latest information about the risks of developmental disorders in children exposed to valproate during pregnancy, in addition to the already well-known risks of birth defects.
“If valproate is the only option, women of childbearing age should be given effective contraception. Women taking valproate must have regular reviews of their treatment.
“It’s important no one stops taking valproate without discussing it first with their GP.”

Want news like this straight to your inbox?


Latest News

How to make more money from vaccination services
There are many different vaccination services that you can offer in your pharmacy – from...
Commissioners must back more pharmacies to offer sexual health services, Public Health England urges
Local commissioners should provide funding for more community pharmacies to offer sexual health services including...
New practice pharmacists set to take pressure off GPs in Scotland
Practice pharmacists in Forth Valley form part of a tranche of new primary care posts...